Hail, Chase
- When
- April 24, 1:35 PM CST
- Where
- Chase County, 2 mi SW of Elmdale
- Measured
- 1.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 38.433, -96.433
9 hail, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 24, 2:13 AM CST, 11 hours 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 313 AM CDT THU APR 24 2003 FCST CONCERN... SAME OLD SAME OLD, PCPN/CNVTV TRENDS TODAY/TNGT... STAKCED CLOSED LOW SPINNING ALG KS/CO BORDER PROGD TO MOV ESEWD ACRS THE CWA TODAY. SFC LOW SHOULD PASS ACRS SCNTRL-SERN KS, RUFLY ALG A ICT-PPF LN. EARLY MRNG CNVTN OCCURRING AHD OF DISTINCT SHRTWV/VORT LOBE, WHICH WL MOVE NEWD ACRS THE MID PTN OF THE CWA THRU DAWN. ISOLD HAIL WL RMN POSBL ASSOCD WITH MID LVL CAA/LWRG FRZG LVLS. THE POTNL FOR LRG HAIL WL EXIST ACRS MUCH OF THE CWA INTO THE AFTN UNDER COLD POOL ALOFT. ALTHO SPEED SHEAR IS NOT AS IMPRESSIVE, GOOD DIRECTIONAL SHEAR WL EXIST E OF LOW CNTR, ACRS SERN KS. THIS WL LKLY BE SUPPORTIVE OF SOME SUPERCELL STMS, WITH CAVEAT AGAIN BEING THE DEGREE OF INSTBY. EVEN WITH MINIMAL SFC HTG, CAPES STILL LOOK TO BE IN EXCESS OF 1K J/KG AND COULD BE WAS MUCH AS 2000 J/KG. THE LATTER SCENARIO WOULD SUGGEST STGR UPDRAFT CORES/VERT STRETCHING WITH INCRSD POTNL FOR VRY LRG HAIL AND EVEN TORNADOES. WL RE-INTRO SVR WORDING TO SERN KS TODAY FOR THE ABV SCENARIO. OTHERWISE, LOW LVL MSTR WL BE SLOW TO ADVCT OR SCOUR OUT OF THE AREA INTO FRI WITH RELATIVE COLD POOL LINGERING ALOFT AS UPR LOW DEPARTS. THIS SHOULD KEEP THE AREA MOSTLY CLOUDY WITH SLGT SHWR CHCS TNGT AND MAINLY SERN KS ON FRI. UPR TROF MOVG ACRS THE NRN ROCKIES AND NRN PLAINS ON SAT LOOKS TO BRING BACK MEAN SLY LO LVL FLO ACRS THE CNTRL PLAINS. WITH RESIDUAL MSTR AROUND CANNOT RULE OUT A STRAY SHWR IN RETURN WAA/LIFT AHD OF APCHG FNT LATE SAT/SAT NGT, BUT FOR NOW WL LEAVE FCST DRY. FCSTID = 13/DARMOFAL ICT 65 48 65 47 / 40 30 10 10 HUT 63 46 64 45 / 50 30 10 10 EWK 65 47 64 46 / 40 30 10 10 EQA 66 48 64 47 / 40 30 10 10 WLD 68 48 66 48 / 40 20 10 10 RSL 57 43 60 44 / 60 30 5 10 GBD 59 44 63 45 / 60 30 5 10 SLN 62 46 63 45 / 60 40 10 10 MPR 63 46 64 45 / 60 40 10 10 CFV 72 48 66 49 / 50 30 10 10 CNU 70 49 64 47 / 60 40 20 10 K88 69 49 64 46 / 60 40 20 10 .ICT...NONE.
KSZ032-033-047>053-067>072-082-083-091>096-098>100-251030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1149 AM CDT THU APR 24 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND EVENING ISOLATED SEVERE THUNDERSTORMS MAY DEVELOP THIS AFTERNOON INTO EARLY THIS EVENING. AN UNSEASONABLY STRONG UPPER LEVEL LOW PRESSURE SYSTEM WILL TRACK EASTWARD ACROSS SOUTH CENTRAL AND SOUTHEASTERN KANSAS THIS AFTERNOON AND EVENING. ALTHOUGH VERTICAL SHEAR PROFILES ARE EXPECTED TO WEAKEN OVER THE AREA, THERE WILL BE SUFFICIENT LOW LEVEL INSTABILITY TO PRODUCE ISOLATED SEVERE THUNDERSTORMS. DUE TO THE VERY COLD AIR ALOFT AND INSTABILITY PRESENT, LARGE HAIL WILL BE THE MAIN THREAT. HOWEVER, A FEW REPORTS OF COLD AIR FUNNELS OR EVEN BRIEF TORNADOES ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EARLY THIS EVENING ACROSS CENTRAL, SOUTH CENTRAL AND SOUTHEASTERN KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM JMC
KSZ047-050>053-067>072-082-083-242300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 129 PM CDT THU APR 24 2003 ...COLD AIR FUNNEL CLOUDS AND BRIEF TORNADOES POSSIBLE ACROSS PARTS OF THE AREA THIS AFTERNOON... A FEW COLD AIR FUNNEL CLOUDS HAVE BEEN REPORTED ACROSS THE AREA EARLY THIS AFTERNOON. CONDITIONS ARE FAVORABLE FOR ADDITIONAL COLD AIR FUNNELS TO OCCUR. WHILE MOST OF THESE ARE NOT EXPECTED TO TOUCH DOWN, A FEW COULD REACH THE GROUND AND BECOME TORNADOES. IN THE EVENT THIS OCCURS, SEEK SHELTER IMMEDIATELY IN A REINFORCED STRUCTURE SUCH AS A BASEMENT OF A HOME, OR AN INTERIOR ROOM ON THE LOWEST FLOOR. JMC
The Topeka radar (KTWX), 65 km away, was scanning. The volume nearest the first event began at 19:34 UTC.
9 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, April 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5348626, 5348625, 5348627, 5347140, 5347141, 5347142, 5347143, 5347144, 5347145, 5347146.